Alert archive / Maryland / Coastal Flood Statements in 2020
Coastal Flood Statement 21, NWS Wakefield, VA
NWS Wakefield, VA issued this coastal flood statement at Jun 23, 2020, 9:40 PM EDT for Dorchester County, Somerset County, Wicomico County, Maryland. It took effect at Jun 24, 2020, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2020, 9:40 PM EDT (01:40 UTC)
- In effect from
- Jun 24, 2020, 2:00 AM EDT
- Expired
- Jun 24, 2020, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Wakefield, VA
Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD
The radar
The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
860
WHUS41 KAKQ 240140
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
940 PM EDT Tue Jun 23 2020
MDZ021>023-240945-
/O.NEW.KAKQ.CF.S.0021.200624T0600Z-200624T1200Z/
Dorchester-Wicomico-Somerset-
940 PM EDT Tue Jun 23 2020
...Nuisance Tidal Flooding early Wednesday morning...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...Dorchester, Somerset and Wicomico Counties, particularly
for locations around Bishops Head.
* WHEN...From 2 AM to 8 AM EDT Wednesday.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
24/07 AM 3.1 1.1 0.8 1 NONE
24/07 PM 2.1 0.1 0.4 1 NONE
25/08 AM 2.9 0.9 0.6 1 NONE
25/08 PM 2.3 0.3 0.5 1 NONE
26/09 AM 2.5 0.5 0.3 1 NONE
BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
24/04 AM 3.2 1.1 0.8 2 NONE
24/04 PM 2.5 0.4 0.6 1 NONE
25/05 AM 3.0 0.9 0.7 1 NONE
25/06 PM 2.6 0.5 0.6 1 NONE
26/06 AM 2.8 0.7 0.5 1 NONE
26/06 PM 2.4 0.3 0.4 1 NONE
CRISFIELD MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 5.0 FT
MHHW CATEGORIES - MINOR 1.3 FT, MODERATE 1.8 FT, MAJOR 2.8 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
24/03 AM 3.2 1.0 0.8 2 NONE
24/04 PM 2.2 0.0 0.5 1-2 NONE
25/04 AM 2.9 0.7 0.6 1 NONE
25/04 PM 2.2 0.0 0.5 1 NONE
26/05 AM 2.7 0.5 0.4 1 NONE
26/05 PM 2.0 -0.2 0.3 1 NONE
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Jun 23, 8:00 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 23, 8:00 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 800 PM EDT Tue Jun 23 2020 .SYNOPSIS... A trough of low pressure will linger across the area through tonight. A cold front approaches from the west Wednesday morning before stalling for a while Wednesday night into Thursday morning. The front finally pushes offshore by Thursday night. High pressure returns for the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 350 PM EDT Tuesday... Latest analysis indicates a weak ridge aloft along the coast, with a fairly strong upper trough centered over the Great Lakes and extending S to the lower OH Valley. At the sfc, ~1000mb low pressure is centered across northern lower MI, with a cold front extending S to SW to the lower OH and mid-MS Valley region. Locally, a typical summertime pattern prevails with seasonably warm and humid conditions (temperatures averaging in the mid to upper 80s at noon with dew pts ranging from the upper 60s to lower 70s). Clouds have been more prevalent across the Piedmont and into interior NE NC, while skies average mostly sunny elsewhere. A few light showers have developed over interior eastern NC, but most of this is dissipating upon moving NE into the local area. Unlike yesterday when storms initiated shortly after the noon hour, today the convection is expected several hrs later (mainly from 19-20Z or later). The focus for convection later this aftn will be from 2 sources: the locally higher values of CAPE/theta-E ridge over SE VA/NE NC where PoPs will avg 40-60% after 19Z, with a secondary area of higher PoPs arriving from the W out ahead of the approaching cold front and shortwave aloft. This activity is still W of the Appalachians and will (mostly) not arrive until very late aftn or early this evening so have PoPs only around 20% for most of central VA until after 22Z/6pm when PoPs ramp up to 30-50%. SPC continues a Marginal Risk for all of the area today, with damaging winds the primary hazard. Deep layer shear is not impressive (effective shear will be on the order of 20-25kt) and mid level lapse rates are only forecast to avg ~5.5C/km. While these parameters are not impressive, still anticipate some potential for precip loading in the strongest storms and wet microbursts. Localized heavy rainfall will be a concern in any storm as MBE vectors again show the potential for training cells given little difference in the winds within the upper cloud layer compared to the low level Jet (both being SW at 15-25kt). Highs will mostly be in the lower 90s except at the immediate coast where readings will stay in the 80s. Convection should taper down later tonight/after midnight. Pre- frontal trough will linger over the area late tonight into early Wed morning. Warm and muggy overnight with early morning lows primarily 70-75F (some upper 60s possible in the Piedmont). Pre-frontal trough will be along the coastal plain Wed morning, as the weakening cool front approaches from the west through the day. Another very warm day Wed, though will see lower humidity at least across the interior of VA and in MD, while dew pts will be slower to drop across SE VA and NE NC. 12Z models just now arriving have continued with a mostly dry forecast with the exception of the SE where the dew pts remain higher along with somewhat higher values of Theta-E and CAPE. The actual sfc cold front looks to push through at least NW sections the CWA before weakening/stalling during the aftn. Given this, and plenty of sfc heating, will have aftn PoPs of 15-20% in far south central VA, and 20-30% across the SE. Pops elsewhere will be 14% or less. Highs 85-90F. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 1200 PM EDT Tuesday... Models (especially the 12Z/23 NAM and 12Z/23 ECMWF) show a weak wave of low pressure riding back NE along the stalled front late Wed night into midday Thu. After a mainly dry evening, have PoPs increasing back to 20-40% from 06-12Z Thu, and then shifting this E to the coast during the day Thu. Partly cloudy overall with lows mid 60s N to low 70s SE. The cold front then finally moves through the region Thursday through Thu night. Continue to favor slower timing due to weak forcing. Will keep slight to low-end chc PoPs in the grids for now, highest southeast half of the area. Otw, partly to mostly cloudy in the morning, then partly cloudy in the aftn with highs in the 80s. Drying out Thu night, and dry Fri with highs Fri in the upper 80s/around 90F (though with lower dew pts in the upper 50s to lower 60s). && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 300 PM EDT Tuesday... It will be dry across the area at the start of the medium range period (Fri night-Sat) as high pressure at the surface and aloft over the coastal SE CONUS has an influence on our sensible wx. Expect a pattern change from Sun-early next week. The aforementioned high is progged to shift off the SE CONUS coast by the end of the weekend. An upper low over SE Canada is progged to slowly push southward toward nrn New England from Sun-early next week while upper troughing returns to much of the ern CONUS. At the same time, an upper ridge amplifies over the Plains. Still some differences in the models with respect to the exact evolution of the pattern (especially with the track of the upper low) from early-mid next week. Regardless, very warm-hot/humid wx looks to prevail from Sun- Mon after a slightly less humid day on Sat. Additionally, expect diurnally-driven convection to return on Sun/Mon. A weak cold front tries to approach from the N at the end of the medium range period (still some noticeable differences in the timing of the FROPA between the global models). Will continue with slight chc-chc PoPs (highest from aftn-evening) from Sun-Tue. Highs mainly in the upper 80s-lower 90s Sat/Sun, with upper 80s- around 90F on Mon. Lows in the upper 60s-around 70F Fri night with 70-75 Sat/Sun night. Lows Mon night in the upper 60s NW to the low 70s elsewhere. Highs mainly in the mid-upper 80s on Tue. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 800 PM EDT Wednesday... Mainly VFR conditions are expected for the next 24 hours. Isolated thunderstorms are moving across the area this evening and will continue until 03z. MVFR conditions are only expected if a storm moves over a terminal. Otherwise, only SCT/BKN mid- level clouds are expected overnight. There may be a few hour period of MVFR conditions at KSBY 09-12z. After sunrise Wednesday, clear skies are expected with a slight chance of an afternoon thunderstorm. Outlook: Additional isolated late afternoon and evening convection possible Wed in the SE, with the possibility all areas Thu. Mainly dry Fri with VFR conditions then expected to dominate through the upcoming weekend. && .MARINE... As of 300 PM EDT Tuesday... Southwesterly winds have increased to 10-15 kt on the bay/~15 kt on the ocean in advance of a surface trough that is located to the west of the waters. A few gusts to near 20 kt have been noted at elevated sites on the Lower Ches Bay/Lower James River during the past couple of hours. Seas are generally 2-3 ft with 1-2 ft waves on the Ches Bay. Expect SW winds of 12-15 kt on the bay/~15 kt on the ocean to continue through the first part of tonight before winds slacken a bit (and turn more to the W-NW) early Wed AM as the sfc trough crosses the waters. Will likely see a few gusts to 20 kt across the Lower Ches Bay/tidal rivers from now-this evening, but not frequent enough to hoist an SCA. Waves increase briefly to around 2 ft (a few 3 ft waves possible across ANZ630 this evening). Seas build to 3-4 ft N and 2-4 ft S by mid-late evening. Could still see isolated- scattered tstms from now-tonight. Locally higher winds and seas are possible in and near any storms that manage to form. The sfc trough/weak boundary washes out on Wed and winds turn more southerly by aftn (and are expected to be aob 10 kt). Confidence is increasing that a weak area of low pressure will approach the area from the SW Wed night before moving E of the waters by late Thu. Will most likely continue to see a southerly component to the wind over the waters on Thu before winds turn to the W by Thu night (in the wake of the low). Despite the passage of the low, sub-SCA conditions are expected to prevail through Thu night. Seas generally 2-3 ft from Wed aftn-Thu night, with 1-2 ft waves on the Ches Bay Still am thinking that sub-SCA conditions will last through at least the upcoming weekend with SW winds averaging 10-15 knots from Fri- Sun. Waves/seas are expected to remain below SCA thresholds through at least Sun. && .TIDES/COASTAL FLOODING... As of 300 PM EDT Tuesday... Modest SW winds will allow tidal anomalies to approach 1 ft above normal across the bayside of the Lower MD Ern Shore tonight. This combined with a fairly high astronomical tide will allow water levels to crest around minor flood stage at Bishop's Head during the high tide early Wednesday morning. All other locations in the area (Cambridge, Crisfield) are expected to remain a few tenths of a foot below minor flood stage during high tide early Wed AM. Will hold off on a statement attm and will let evening shift re-evaluate. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...LKB NEAR TERM...LKB SHORT TERM...LKB/MAM LONG TERM...ERI AVIATION...CP/LKB MARINE...ERI/RHR TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 23, 4:21 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 421 PM EDT Tue Jun 23 2020 MDZ021>025-NCZ012>017-030>032-102-VAZ077-078-081>090-092-093-095>100- 518-520-523>525-242030- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Northumberland-Lancaster- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack- Eastern King William-Eastern King and Queen-York-Newport News- Hampton/Poquoson- 421 PM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected this evening. An isolated strong to severe storm capable of producing damaging wind gusts will be possible. Localized flooding and frequent lightning will be possible in any storm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-064>069-075-076-079-080-509>517-519-521-522-242030- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Brunswick- Dinwiddie-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Western King and Queen-Western Essex- Eastern Essex- 421 PM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for central Virginia, east central Virginia, north central Virginia and south central Virginia. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected this evening. An isolated strong to severe storm capable of producing damaging wind gusts will be possible. Localized flooding and frequent lightning will be possible in any storm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
In the hours before
Special weather statement, Jun 23, 5:04 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 PM EDT Tue Jun 23 2020
NCZ015>017-232145-
Pasquotank-Camden-Western Currituck-
504 PM EDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMDEN...
SOUTHEASTERN PASQUOTANK AND SOUTHEASTERN CURRITUCK COUNTIES...
At 503 PM EDT, a strong thunderstorm was located 9 miles northeast of
Newfoundland, or 12 miles southeast of Weeksville, moving northeast
at 20 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Grandy, Old Trap, Point Harbor, Poplar Branch, Spot, Listers Corner,
Glen Cove, Harbinger, Jarvisburg, Frog Island, Powells Point, Texas,
Bertha, Goose Creek and Mamie.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3617 7591 3618 7600 3614 7600 3615 7606
3614 7610 3613 7611 3613 7614 3612 7619
3618 7620 3630 7593 3625 7579 3620 7577
3619 7579 3616 7578 3609 7575 3608 7579
3607 7580
TIME...MOT...LOC 2103Z 212DEG 17KT 3607 7604
PocheSpecial weather statement, Jun 23, 7:34 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
734 PM EDT Tue Jun 23 2020
VAZ062-069-511-515-240015-
Goochland-Western Hanover-Western Henrico (Including the City of
Richmond)-Powhatan-
734 PM EDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOOCHLAND...
NORTHWESTERN HENRICO...WEST CENTRAL HANOVER AND CENTRAL POWHATAN
COUNTIES...
At 734 PM EDT, a strong thunderstorm was located over Powhatan,
moving northeast at 25 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Powhatan, Goochland, Tuckahoe, Oilville, Sabot, Manakin, Wyndham,
Laurel, Goodwins Store, Flat Rock, Crozier, Rock Castle, Jefferson,
Vontay, Maidens, Provost, Johnsons Springs, Short Pump, Subletts and
Rockville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3775 7784 3773 7780 3782 7776 3784 7774
3765 7752 3749 7784 3758 7804
TIME...MOT...LOC 2334Z 234DEG 23KT 3759 7793
ZimmermanNearby
Coastal Flood Statements in Maryland, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.